On a blood pressure med? Take your time standing up.

Drugs have risks along with benefits. Some can make you feel lightheaded, and that increases your chance of falling.

Medications that affect blood pressure are a common culprit.

They can cause what doctors call postural hypotension. It happens when you stand up from sitting or lying down. It makes you feel dizzy, maybe even causing you to faint.

Many people take medicine for high blood pressure. In fact, the condition affects 70 percent of older Americans. And 7 in 10 U.S. adults with high blood pressure take medication to treat it. Research has shown that people who take moderate or high doses of any medication to treat high blood pressure have a 30-40% increased risk of falls with serious injury.  The risk was higher in people who had fallen and suffered an injury in the past.

If not treated, high blood pressure can increase your risk for heart disease and stroke. So, whatever you do, don’t stop taking your medicine. You should, however, talk to your doctor right away if you’re having side effects, like dizziness.

Other things can cause dizziness

They include:

  • Dehydration
  • Low blood sugar
  • Prolonged heat exposure
  • Anemia (low red blood cell count)
  • Heart problems

What you can do about it

The last thing you (or anyone) needs is to take a spill. Falls can cause serious injuries and lead to loss of independence. One of the simplest things you can do is sit or lie down as soon as you feel lightheaded.

Your doctor may also recommend that you:

  • Drink more water
  • Avoid alcohol
  • Stay out of the heat
  • Wear compression stockings (they help with blood circulation)
  • Take a different dose or type of medication

 

ConnectiCare, Inc. is an HMO/HMO-POS plan with a Medicare contract. Enrollment in ConnectiCare depends on contract renewal.